A large outbreak of Clostridium difficile-associated disease with an unexpected proportion of deaths and colectomies at a teaching hospital following increased fluoroquinolone use.

View Abstract

BACKGROUND AND OBJECTIVE

Fluoroquinolones have not been frequently implicated as a cause of Clostridium difficile outbreaks. Nosocomial C. difficile infections increased from 2.7 to 6.8 cases per 1000 discharges (P < .001). During the first 2 years of the outbreak, there were 253 nosocomial C. difficile infections; of these, 26 resulted in colectomy and 18 resulted in death. We conducted an investigation of a large C. difficile outbreak in our hospital to identify risk factors and characterize the outbreak.

METHODS

A retrospective case-control study of case-patients with C. difficile infection from January 2000 through April 2001 and control-patients matched by date of hospital admission, type of medical service, and length of stay; an analysis of inpatient antibiotic use; and antibiotic susceptibility testing and molecular subtyping of isolates were performed.

RESULTS

On logistic regression analysis, clindamycin (odds ratio [OR], 4.8; 95% confidence interval [CI95], 1.9-12.0), ceftriaxone (OR, 5.4; CI95, 1.8-15.8), and levofloxacin (OR, 2.0; CI95, 1.2-3.3) were independently associated with infection. The etiologic fractions for these three agents were 10.0%, 6.7%, and 30.8%, respectively. Fluoroquinolone use increased before the onset of the outbreak (P < .001); 59% of case-patients and 41% of control-patients had received this antibiotic class. The outbreak was polyclonal, although 52% of isolates belonged to two highly related molecular subtypes.

CONCLUSIONS

Exposure to levofloxacin was an independent risk factor for C. difficile-associated diarrhea and appeared to contribute substantially to the outbreak. Restricted use of levofloxacin and the other implicated antibiotics may be required to control the outbreak

Investigators
Abbreviation
Infect Control Hosp Epidemiol
Publication Date
2005-03-26
Volume
26
Issue
3
Page Numbers
273-80
Pubmed ID
15796280
Medium
Print
Full Title
A large outbreak of Clostridium difficile-associated disease with an unexpected proportion of deaths and colectomies at a teaching hospital following increased fluoroquinolone use.
Authors
Muto CA, Pokrywka M, Shutt K, Mendelsohn AB, Nouri K, Posey K, Roberts T, Croyle K, Krystofiak S, Patel-Brown S, Pasculle AW, Paterson DL, Saul M, Harrison LH